Nebraska, 2022

Hail in Nebraska, September 2, 2022

September 2, 2022 · NWS GLD · 1 event in 1 county or zone

Scattered thunderstorms developed over extreme Southwest Nebraska, moving south across Red Willow County. One storm produced quarter sized hail near the town of Bartley, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed over extreme Southwest Nebraska, moving south across Red Willow County. One storm produced quarter sized hail near the town of Bartley, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 2, 1:30 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 2, 1:30 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
130 PM MDT Fri Sep 2 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 130 PM MDT Fri Sep 2 2022

Overview: Modest NW flow aloft (~300 mb).. on the eastern
periphery of an upper level ridge (presently centered over the
Intermountain West).. will prevail through tonight. In the lower-
levels, a cold front -- presently extending southwestward from
Lake Superior to far northeast Nebraska -- will progress
southeastward into WI/IA and northern MO late this aft/eve and
overnight. The far western fringe of the frontal zone/thermal
gradient (in western Nebraska) should move little /remain near-
stationary/.. and the SFC-H85 pattern over the Tri-State area (GLD
CWA) will likely remain ill-defined. The aforementioned ridge
aloft (over the Intermountain West) will amplify and extend
eastward over the Rockies on Sat.

Today-Tonight: Challenging convective forecast. Forcing will be
confined to [potential] small amplitude waves (250-300 mb level)
in modest NNW-NW flow aloft and [perhaps] outflow emanating from
nearby and/or upstream convection in Nebraska. A west-east
oriented low- level moisture/instability axis is present over the
region.. with MLCAPE ranging from ~250 J/kg in eastern CO to
1000-1500 J/kg invof Hwy 283 (Norton/Hill City). Since 00Z.. the
HRRR has steadily trended toward decreased convective
development/coverage/intensity in southwest NE and northwest KS
this aft/eve. Given that convection allowing guidance tends to be
less reliable in weak forcing regimes.. whether or not this trend
is reasonable remains uncertain. With northerly steering flow..
diurnal development along the CO Front Range should largely be
relegated along/west of a line from Limon-Akron. Steep (8-9 C/km)
mid-level lapse rates and strong (1200-1500 J/kg) DCAPE will
foster a potential for brief/localized severe downbursts with any
updraft capable of producing lightning. Severe hail cannot be
ruled out -- mainly in northeast portions of the area where ~30 kt
effective deep layer shear overlaps greater low-level moisture/
instability -- and organized updrafts are [relatively] more likely
(21-02Z time frame).

Sat-Sat night: With upper level flow further weakening (i.e. a
reduced potential for small amplitude waves progressing over the
area).. expect dry conditions. Guidance suggests that cooler
temperatures (upper 80s) will prevail on Sat.. perhaps depending
on the degree/extent of convective airmass modification upstream
of the area this evening.

.LONG TERM...(Sunday through Friday)
Issued at 104 PM MDT Fri Sep 2 2022

The long term period looks to remain relatively uneventful with
above normal temperatures and dry conditions. Upper level pattern
remains stagnate with high pressure over the west which will
slowly traverse east throughout the week. Potential may exist for
some rogue diurnally driven showers and storms to develop Sunday
and Monday, but confidence is very low in this occurring.
Elevated fire weather conditions may be possible Monday and
Tuesday afternoons as RH values are currently forecasted in the
mid to upper teens west of Highway 25. The "breeziest" day appears
to be Monday thus far with sustained winds of 10-15 knots during
the afternoon, winds Tuesday currently appear to be around 10
knots.

Temperatures each day will be in the upper 80s to mid/upper 90s with
the currently warmest day appearing to be Wednesday where some
locales may be able to reach the triple digits. Some cooler weather
may be in store during the latter portion of the extended due to an
approaching cold front. Mex guidance indicates temperatures in
the mid 80s, whereas the GFS has the front up across the northern
Plains still on Friday, then there is the ECMWF which keeps the
high pressure over the western CONUS in place. It appears that not
all guidance is on board with timing and evolution of the front,
but there does appear to be potential for more normal
temperatures and our next chance of precipitation into next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1031 AM MDT Fri Sep 2 2022

VFR conditions and light/variable winds will prevail through the
majority of the TAF period at both terminals. Scattered
thunderstorms are possible at both terminals this afternoon and
early this evening -- mainly in the 22-02 UTC time frame. In a
synoptic pattern characterized by weak forcing throughout the
troposphere -- confidence in thunderstorm location/coverage is
well below average. Gusty/erratic winds can, of course, be
expected invof any thunderstorms.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...Trigg
AVIATION...VINCENT
Hazardous weather outlook, Sep 2, 10:50 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1050 AM MDT Fri Sep 2 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1050 AM MDT Fri Sep 2 2022 /1150 AM CDT Fri Sep 2 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Scattered thunderstorms may develop across portions of the area this
afternoon and evening, mainly between 3 PM and 10 PM MDT. A few
severe storms are possible. Brief, localized wind gusts up to 65 mph
and dime to quarter size hail are the primary hazards. Confidence in
thunderstorm location and coverage is below average. Widespread
and/or significant severe weather is NOT anticipated.

Elevated fire weather conditions are anticipated this afternoon in
northeast Colorado, where relative humidity readings will bottom out
around 15 percent and winds may shift to the north at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Special weather statement, Sep 2, 2:51 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
351 PM CDT Fri Sep 2 2022

NEZ080-081-022115-
Red Willow NE-Hitchcock NE-
351 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of southwestern Red
Willow and southeastern Hitchcock Counties through 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Culbertson, or 8 miles east of Trenton, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Red
Willow and southeastern Hitchcock Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4020 10095 4022 10082 4005 10066 4000 10086
TIME...MOT...LOC 2051Z 322DEG 9KT 4016 10086

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trigg
Special weather statement, Sep 2, 2:59 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
259 PM MDT Fri Sep 2 2022

COZ090-022115-
Yuma County CO-
259 PM MDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of southwestern Yuma
County through 315 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cope, or 26 miles north of Seibert, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Kirk and Joes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3975 10280 3976 10267 3957 10255 3957 10280
TIME...MOT...LOC 2059Z 353DEG 19KT 3968 10278

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 3:21 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM CDT Fri Sep 2 2022

NEZ081-022145-
Red Willow NE-
421 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northern Red Willow
County through 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Indianola, or 14 miles northeast of McCook, moving
south at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Indianola around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4020 10020 4021 10076 4035 10076 4035 10020
TIME...MOT...LOC 2121Z 355DEG 20KT 4036 10045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 3:37 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
437 PM CDT Fri Sep 2 2022

NEZ081-022200-
Red Willow NE-
437 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of west central Red
Willow County through 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
McCook, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  McCook around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4011 10043 4011 10076 4021 10076 4021 10051
TIME...MOT...LOC 2136Z 344DEG 18KT 4023 10063

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 3:45 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM CDT Fri Sep 2 2022

NEZ081-022200-
Red Willow NE-
445 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of southeastern Red
Willow County through 500 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bartley, or 18 miles east of McCook, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4007 10019 4005 10035 4026 10035 4029 10020
TIME...MOT...LOC 2144Z 344DEG 17KT 4021 10027

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Sep 2, 3:47 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
447 PM CDT Fri Sep 2 2022

KSZ002-022200-
Rawlins KS-
447 PM CDT Fri Sep 2 2022

...A strong thunderstorm will impact portions of northwestern Rawlins
County through 500 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of McDonald, or 15 miles northwest of Atwood, moving
south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4000 10135 4000 10119 3988 10105 3984 10132
TIME...MOT...LOC 2146Z 344DEG 17KT 3995 10127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trigg

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
September 2, 3:58 PM CST
Where
Red Willow County, 5.4 mi SSE of Bartley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.175, -100.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056173.